Iowa, 2003

Winter Storm in Iowa, February 14 to 15, 2003

February 14 to 15, 2003 · NWS DMX · 34 events in 34 counties and zones

The seasons first major winter storm moved into Iowa during the day on the 14th. , then across the Rockies.

Where it happened

Every event with a place to put it; 34 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$170,000
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The seasons first major winter storm moved into Iowa during the day on the 14th. Low pressure moved into the southwest U.S., then across the Rockies. By the morning of the 14th, the low pushed into southwest Kansas into the Oklahoma Panhandle area. The eventual track was not typical of major snow storms in Iowa as the low tracked straight east, then eventually southeast into Alabama and Mississippi. A very wide contrast was in place between Arctic high pressure to the north and the storm to the south. For the first time in many months, this storm system had ample moisture to work with as surface dew points in the low 60s spread as far north as eastern Kansas and central Missouri. Meanwhile, north east of Iowa, where the surface flow was from, temperatures were in the -25 to -40 degree F. range over western Ontario. Precipitation spread into the state during the early morning hours of the 14th. The warm air had the upper hand initially, with the precipitation falling in the form of light rain over the south half of the state into the morning. As northeast winds strengthened, cold air was drawn down at the surface with the rain gradually changing to freezing rain and sleet from the north. Areas north of U.S. Highway 20 saw only snow with amounts in the 2 to 5 inch range. South of that, as the precipitation changed to freezing rain, many area received one to two tenths of an inch of freezing rain and sleet before the snow began. The heaviest ice accumulation was in Ida and Crawford Counties. A few area between Holstein and Schleswig received close to one quarter of an inch of ice. Some tree branches fell as a result of the ice accumulation. The changeover from to snow was slow, with the southern border of the state not changing over to snow until after midnight on the on the morning of the 15th. Once the snow began, it fell quite heavily. Snowfall rates of around an inch per hour were common. The heaviest snow fell across central Iowa, where a convective band of heavy snow developed. Snow in this band was falling at the rate of 1 to 2 inches per hours, with several reports of lightning and thunder received in the area around Des Moines. As for snow amounts, a broad area received in excess of 6 inches of snow. North of U.S. Highway 30, snowfall was generally in the 6 to 8 inch range. Much of it fell in under 10 hours during the beginning of the event. A few heavier reports were received, such as Dayton in Webster County with 9.5 inches and 8.5 inches in Rhodes in Marshall County. Southern Iowa south of U.S. Highway 34 generally received 6 to 10 inches of snow. Some of the heavier snow fell in the Ottumwa area of Wapello County with around 10 inches reported. The area between U.S. Highway 34 and U.S. Highway 30 received the greatest snowfall as the convective band of heavy snow remained over this area. Snowfall amounts in this band were generally in the 8 to 12 inch range. The heaviest snow was in the greater Des Moines area due to thunderstorm activity. Grandview Park, on the east side of Des Moines, received the most with 14 inches. The Des Moines Airport received 13 inches, as did other parts of the east side of Des Moines. Windsor Heights picked up 12.3 inches, while Pleasant Hill and Alleman each received 12 inches. Due to the initial precipitation falling in the form of freezing rain and sleet, then a heavy wet snowfall on top of that, travel conditions deteriorated very rapidly. Though roads did not become impassible, however travel did become quite difficult. Gusty northeast winds of 20 to 40 MPH caused considerable drifting of the snow and some blowing snow. Had it been a drier snow, the situation would have approached blizzard conditions. The heavy snow and icing resulted in the closure and postponement of most activities scheduled for the night of the 14th and the 15th. Conditions improved once the storm moved out late on the 15th, however the improvement was slow because of the heavy wet nature of the snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 14, 3:20 AM CST, 7 hours 40 minutes earlier.

Area forecast discussion, Feb 14, 3:20 AM CST, 7 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
320 AM CST FRI FEB 14 2003

INTERESTING FORECAST.  FIRST CONCERN IS TODAY/S HEADLINES.  AREA OF
PCPN ADVANCING NE INTO FA HAVING SOME TROUBLE DUE TO DRY AIR OVER
CENTRAL IA ATTM.  MODELS IN GOOD AGREEMENT ADVANCING THE PCPN SHIELD
NE OVER FA THIS MORNING.  AREA OF PCPN WILL HAVE AND INCREASINGLY
HARD TIME MOVING NE INTO DRY AIR BEING ADVECTED INTO NE FM COLD
ANTI-CYCLONE OVER WI.  WILL NOT CHANGE HEADLINES FOR TODAY.  WILL
LIKELY HAVE LESS QPF TODAY SINCE MUCH OF THE INITIAL STRONG UVV FM
S/WV IS PASSING TO THE S...BUT THERE SHOULD BE ENOUGH PCPN TO CAUSE
PROBLEMS WHERE TEMPS REMAIN AOB FREEZING.  FREEZING LINE WILL LIKELY
MAKE IS AS FAR NE AS CENTRAL IA THIS MORNING.  NEGATIVE TO WARMING
IS EVAPORATIVE COOLING AT ONSET OF PCPN.  DEW POINT SPREAD AT DMX
WAS 11 DEGREES LAST HOUR.

NEXT CONCERN IS TONIGHT.  COLD AIR CHANGES OVER PCPN TO SN CENTRAL
IA BY EVENING AND SRN IA THIS EVENING BASED ON MESO-ETA SOUNDINGS.
06Z MESO-ETA PRODUCED AN IMPRESSIVE SN BAND W-E OVER CENTRAL IA
TONIGHT. FAVORING THIS IS STRONG FORCING FM DEEPENING 850 MB LOW OVR
NRN MO...OVERRUNNING OF 850 MB BOUNDARY....ABUNDANT MOISTURE AND
INSTABILITY TO THE SOUTH. WOULD NOT TOTALLY RULE OUT CONVECTIVE
ELEMENTS TONIGHT. WILL INCREASE SN AMOUNTS IN WARNING ALREADY OUT
FOR CENTRAL IA AND WILL ISSUE A WINTER WX ADVRY SW ZNS.

SINCE WE ARE DEALING WITH ONE RUN...06Z RUN AT THAT...WILL NOT
EXTEND HEADLINES INTO SATURDAY...BUT WILL BUMP OUT POPS.

NIL CHANGES BEYOND SATURDAY.

COORDINATED WITH OAX...ARX...DVN.

.DSM...WINTER STORM WRNG NWRN...CNTRL AND SERN PTNS TODAY AND
TONIGHT.
IAZ015-023>025-033>038-044>050-057>062-072>075-084>086-096-097
WINTER WEATHER ADVRY SW TONIGHT...IAZ070-071-081>083-092>095.

JOHNSON
Hazardous weather outlook, Feb 14, 5:30 AM CST, 5 hours 30 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-151200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
530 AM CST FRI FEB 14 2003

...MAJOR WINTER STORM TO IMPACT CENTRAL IOWA TODAY AND TONIGHT....

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A MIXED BAG OF PRECIPITATION WILL OCCUR ACROSS IOWA TODAY.  SNOW
WILL PREVAIL IN THE NORTH. A MIXTURE OF SLEET...FREEZING RAIN...RAIN
OR SNOW IN CENTRAL IOWA AND RAIN IN THE SOUTHWEST.  THE
PRECIPITATION WILL SLOWLY CHANGE OVER TO SNOW FROM NORTH TO SOUTH
THIS AFTERNOON.

SNOW IS EXPECTED TONIGHT.  ACCUMULATING SNOW SHOULD OCCUR SOUTH OF
HIGHWAY 20 TO THE MISSOURI BORDER.  A GUSTY NORTHEAST WIND OF 15 TO
30 MPH WILL CAUSE BLOWING AND DRIFTING SNOW.  STORM TOTAL SNOWFALL
SHOULD RANGE FROM 3 TO 7 INCHES WITH THE HEAVIEST AMOUNTS ALONG THE
I80 CORRIDOR.

FOR THE LATEST WARNING OR ADVISORY INFORMATION...REFER TO THE URGENT
WINTER WEATHER MESSAGE.

SCHEDULED ISSUANCE TIMES OF THE URGENT WINTER WEATHER MESSAGE ARE AT
900 PM CST...400 AM CST...1100 AM CST AND 400 PM CST.  THE WMO
HEADER FOR THE URGENT WINTER MESSAGE IS WWUS43 KDMX.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  LIGHT SNOW IS
POSSIBLE ACROSS SOUTHERN IOWA ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY SEND SNOWFALL AND ICE REPORTS TO THE NATIONAL WEATHER
SERVICE.

&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

JOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

34 winter storm. Local standard time, as filed.

Winter Storm, Crawford

When
February 14, 11:00 AM CST to February 15, 6:00 PM CST
Where
Crawford forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

Winter Storm, Dallas

When
February 14, 11:00 AM CST to February 15, 6:00 PM CST
Where
Dallas forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

Winter Storm, Davis

When
February 14, 11:00 AM CST to February 15, 6:00 PM CST
Where
Davis forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.748, -92.410 (the zone’s center; the record gives no point)

Winter Storm, Decatur

When
February 14, 11:00 AM CST to February 15, 6:00 PM CST
Where
Decatur forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.738, -93.786 (the zone’s center; the record gives no point)

Winter Storm, Greene

When
February 14, 11:00 AM CST to February 15, 6:00 PM CST
Where
Greene forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Winter Storm, Guthrie

When
February 14, 11:00 AM CST to February 15, 6:00 PM CST
Where
Guthrie forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

Winter Storm, Jasper

When
February 14, 11:00 AM CST to February 15, 6:00 PM CST
Where
Jasper forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

Winter Storm, Lucas

When
February 14, 11:00 AM CST to February 15, 6:00 PM CST
Where
Lucas forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

Winter Storm, Madison

When
February 14, 11:00 AM CST to February 15, 6:00 PM CST
Where
Madison forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

Winter Storm, Mahaska

When
February 14, 11:00 AM CST to February 15, 6:00 PM CST
Where
Mahaska forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

Winter Storm, Marion

When
February 14, 11:00 AM CST to February 15, 6:00 PM CST
Where
Marion forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Winter Storm, Marshall

When
February 14, 11:00 AM CST to February 15, 6:00 PM CST
Where
Marshall forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

Winter Storm, Monroe

When
February 14, 11:00 AM CST to February 15, 6:00 PM CST
Where
Monroe forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.030, -92.869 (the zone’s center; the record gives no point)

Winter Storm, Pocahontas

When
February 14, 11:00 AM CST to February 15, 6:00 PM CST
Where
Pocahontas forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Winter Storm, Polk

When
February 14, 11:00 AM CST to February 15, 6:00 PM CST
Where
Polk forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Winter Storm, Poweshiek

When
February 14, 11:00 AM CST to February 15, 6:00 PM CST
Where
Poweshiek forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

Winter Storm, Ringgold

When
February 14, 11:00 AM CST to February 15, 6:00 PM CST
Where
Ringgold forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.735, -94.244 (the zone’s center; the record gives no point)

Winter Storm, Sac

When
February 14, 11:00 AM CST to February 15, 6:00 PM CST
Where
Sac forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Winter Storm, Story

When
February 14, 11:00 AM CST to February 15, 6:00 PM CST
Where
Story forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

Winter Storm, Tama

When
February 14, 11:00 AM CST to February 15, 6:00 PM CST
Where
Tama forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

Winter Storm, Union

When
February 14, 11:00 AM CST to February 15, 6:00 PM CST
Where
Union forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.028, -94.242 (the zone’s center; the record gives no point)

Winter Storm, Wapello

When
February 14, 11:00 AM CST to February 15, 6:00 PM CST
Where
Wapello forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.031, -92.409 (the zone’s center; the record gives no point)

Winter Storm, Warren

When
February 14, 11:00 AM CST to February 15, 6:00 PM CST
Where
Warren forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Winter Storm, Wayne

When
February 14, 11:00 AM CST to February 15, 6:00 PM CST
Where
Wayne forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.740, -93.327 (the zone’s center; the record gives no point)

Winter Storm, Webster

When
February 14, 11:00 AM CST to February 15, 6:00 PM CST
Where
Webster forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Winter Storm, Adair

When
February 14, 11:00 AM CST to February 15, 6:00 PM CST
Where
Adair forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

Winter Storm, Adams

When
February 14, 11:00 AM CST to February 15, 6:00 PM CST
Where
Adams forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.029, -94.699 (the zone’s center; the record gives no point)

Winter Storm, Appanoose

When
February 14, 11:00 AM CST to February 15, 6:00 PM CST
Where
Appanoose forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.743, -92.869 (the zone’s center; the record gives no point)

Winter Storm, Audubon

When
February 14, 11:00 AM CST to February 15, 6:00 PM CST
Where
Audubon forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

Winter Storm, Boone

When
February 14, 11:00 AM CST to February 15, 6:00 PM CST
Where
Boone forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

Winter Storm, Calhoun

When
February 14, 11:00 AM CST to February 15, 6:00 PM CST
Where
Calhoun forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Winter Storm, Carroll

When
February 14, 11:00 AM CST to February 15, 6:00 PM CST
Where
Carroll forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

Winter Storm, Cass

When
February 14, 11:00 AM CST to February 15, 6:00 PM CST
Where
Cass forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

Winter Storm, Clarke

When
February 14, 11:00 AM CST to February 15, 6:00 PM CST
Where
Clarke forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338293, 5338294, 5338295, 5338296, 5338297, 5338298, 5338299, 5338300, 5338301, 5338302, 5338303, 5338304, 5338305, 5338306, 5338307, 5338308, 5338309, 5338310, 5338311, 5338312, 5338313, 5338314, 5338315, 5338316, 5338317, 5340107, 5340108, 5340109, 5340110, 5340111, 5340112, 5340113, 5340114, 5340115.